Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Boston/Norton, MA

June 21, 2017Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 21, 2017, 3:58 PM EDT for Capitol Planning Region, Connecticut. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 3:58 PM EDT (19:58 UTC)
Expired
Jun 21, 2017, 4:46 PM EDT
In force
48 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 119 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS51 KBOX 211958
SVRBOX
CTC003-013-212100-
/O.NEW.KBOX.SV.W.0025.170621T1958Z-170621T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
358 PM EDT WED JUN 21 2017

The National Weather Service in Taunton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tolland County in northern Connecticut...
  Northern Hartford County in northern Connecticut...

* Until 500 PM EDT

* At 358 PM EDT, a severe thunderstorm was located near Winsted, or
  10 miles northeast of Torrington, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Hartford, Manchester, East Hartford, Enfield, Vernon, Windsor,
  Mansfield, South Windsor, Simsbury, Bloomfield, Willimantic,
  Suffield, Ellington, Tolland, Windsor Locks, Coventry, Stafford,
  Somers, Granby and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4203 7301 4201 7281 4200 7281 4201 7276
      4195 7222 4185 7222 4171 7225 4185 7295
      4189 7294 4190 7291 4197 7289 4197 7303
TIME...MOT...LOC 1958Z 283DEG 38KT 4196 7301 

HAIL...1.00IN
WIND...60MPH
 
$$

JWD
3 follow-up statements
287 
WWUS51 KBOX 212019
SVSBOX

Severe Weather Statement
National Weather Service Taunton MA
419 PM EDT WED JUN 21 2017

CTC003-013-212100-
/O.CON.KBOX.SV.W.0025.000000T0000Z-170621T2100Z/
Tolland CT-Hartford CT-
419 PM EDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN TOLLAND AND NORTHERN HARTFORD COUNTIES...

At 418 PM EDT, a severe thunderstorm was located over East Granby, or
near Windsor, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect damage to trees 
         and power lines. 

Locations impacted include...
Hartford, Manchester, East Hartford, Enfield, Vernon, Windsor,
Mansfield, South Windsor, Simsbury, Bloomfield, Willimantic,
Suffield, Ellington, Tolland, Windsor Locks, Coventry, Stafford,
Somers, Granby and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4201 7286 4201 7281 4200 7281 4201 7276
      4195 7222 4185 7222 4171 7225 4185 7295
      4189 7294 4190 7291 4197 7289 4197 7291
TIME...MOT...LOC 2018Z 284DEG 30KT 4192 7279 

HAIL...1.00IN
WIND...60MPH
 
$$

JWD
121 
WWUS51 KBOX 212035
SVSBOX

Severe Weather Statement
National Weather Service Taunton MA
435 PM EDT WED JUN 21 2017

CTC003-013-212100-
/O.CON.KBOX.SV.W.0025.000000T0000Z-170621T2100Z/
Tolland CT-Hartford CT-
435 PM EDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL TOLLAND AND CENTRAL HARTFORD COUNTIES...

At 434 PM EDT, a severe thunderstorm was located over Windsor, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect damage to trees 
         and power lines. 

Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Vernon, Windsor,
South Windsor, Simsbury, Bloomfield, Avon, Ellington, Tolland,
Windsor Locks, Granby, East Windsor, East Granby and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4194 7280 4195 7277 4195 7275 4188 7242
      4183 7243 4176 7247 4180 7272 4182 7281
      4188 7283 4191 7283 4193 7281 4193 7282
TIME...MOT...LOC 2034Z 290DEG 26KT 4186 7268 

HAIL...1.00IN
WIND...60MPH
 
$$

JWD
918 
WWUS51 KBOX 212046
SVSBOX

Severe Weather Statement
National Weather Service Taunton MA
446 PM EDT WED JUN 21 2017

CTC003-013-212056-
/O.CAN.KBOX.SV.W.0025.000000T0000Z-170621T2100Z/
Tolland CT-Hartford CT-
446 PM EDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TOLLAND AND
CENTRAL HARTFORD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  

However heavy rain is still expected with this thunderstorm. Do not 
drive through flooded rpads.

&&

LAT...LON 4194 7280 4195 7277 4195 7275 4188 7242
      4183 7243 4176 7247 4180 7272 4182 7281
      4188 7283 4191 7283 4193 7281 4193 7282
TIME...MOT...LOC 2045Z 283DEG 38KT 4183 7251 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 21, 2:03 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
203 PM EDT Wed Jun 21 2017

.SYNOPSIS...
Another cold front sweeps S New England Wednesday with some
isolated to scattered shower / thunderstorm activity. Thereafter
high pressure builds over the region Thursday. Warmer and more
humid air will return Friday. A cold front will cross the region
late Friday night and Saturday followed by seasonably warm but
less humid conditions for the weekend. Cooler and somewhat
unsettled weather returns early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Minor adjustments to the ongoing forecast for the 18z update. Cu
field has developed across southern New England as mid-level
lapse rates continue to steepen to 6 C/km. 0-6 km Bulk shear
values remain abut 40kts, but CAPE values are lacking a bit
with SB Cape values around 500 J/kg. While low level lapse rates
are quiet steep, appears we continue to be missing the moisture
as K values remain below 30. Both GFS and NAM show a thin
ribbon of K values exceeding 32 after 19z along the CT/MA/RI
border and points south. This may be the focus on any convection
later this afternoon as shown in the Hi-res guidance. Still
think any convection will be mainly isolated to scattered as the
lack of moisture will limit any widespread outbreaks. Best
timing is still after 3PM as a few isolated showers are
beginning to pop up across Central PA.

Previous Discussion...

Weak wave moving through the flow today will push a weak
boundary south into the area. Latest guidance indicated good
mixing north of the Pike per steep lapse rates which would
result in dewpoints dropping into the 50s. This may limit
thunderstorms activity in that region.

However, south of the Pike, more south to southwest flow will
keep surface dewpoints in the 60s and with temps rising into the
mid 80s, instability values will rise above 1000 J/KG. 0-6km
shear values will also increase to 40 kts especially across the
southern half of the region. Soundings show some mid- level
moisture in combination with higher theta-e values especially
across the south coast which will help aid in thunderstorm
development as upper level jet streak moves through. As prev
forecaster noted, soundings are more in an inverted-V profile so
gusty winds are the main threat. Still cannot rule out the risk
for hail. Agree with SPC's marginal risk, but would not be
surprised if it gets pushes eastward into RI and SE MA.
Initiation time appears after 2-3 PM and will last until
evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Tonight...

Overall cool, comfortable, and dry. Perhaps some shower activity
lingering over the S-waters early evening. Otherwise mid to upper
level heights rising as flow aloft becomes anticyclonic yielding
increasing subsidence. High pressure building across the region
behind the cool front resulting in light winds and clearing. An
opportunity for radiational cooling, leaning towards coolest MOS
guidance. Dewpoints dropping into the upper 40s to low 50s.

Thursday...

Pleasant day on tap. High pressure remains in control, pushing S/E
allowing for light winds to veer southerly. Would expect sea-breezes
along the E-coast. Mixing up to H8, likely will see few to scattered
clouds around 6 kft over the interior early on prior to increasing
mid to high clouds late with enhancing SW flow of warm, moist air
ascending out ahead of the mid-level H925-7 warm front. Looking at
high seasonable for this time of year, upper 70s to low 80s.

Thursday night...

Cloudy and mild with a chance of showers towards morning. Isentropic
ascent of higher theta-E air with a measure of elevated instability
as the column moistens aloft. Increasing K-indices. With convergent
forcing along the H925-7 mid level warm front now lifting N/E across
the region, there's the chance for shower activity, hold of on any
thunder mention. Increasing surface dewpoints back up into the 60s
with increasing surface S winds as cloud decks lower and thicken by
morning. More than likely mild overnight, perhaps visibility issues
with mist along the S-coast with higher dewpoint air traversing N
over cooler ocean waters. Lows in the 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Highlights...

* Very warm and humid Fri with sct showers/t-storms interior
* Gradually turning less humid this weekend with seasonably warm
  temps
* Cooler early next week with showers possible at times.

Overview...

Much of the extended period will feature a subtropical ridge in the
SW and SE CONUS with a broad longwave trof over the Gt Lakes. Polar
jet in the vicinity of New Eng with multiple shortwaves moving
through the flow will bring shower chances to New Eng from time to
time but no washouts are expected. A brief return to very warm and
humid weather Fri, otherwise heat and high humidity will be
suppressed to the south with temps cooling early next week as
mid level trof approaches.

Details...

Friday and Friday night...

Warm sector airmass overspreads SNE Fri with increasingly warm and
humid conditions. Clouds should give way to partly sunny skies with
highs reaching well into the 80s and close to 90 in the interior
valleys. Gusty southerly flow will hold temps in the 70s along the
south coast. Dewpoints will be climbing through the 60s and may
approach 70 in some spots. S/SW winds may gust to 30 mph at times
Fri afternoon, strongest in the interior where deepest mixing
expected.

There may be some elevated convection early in the morning as higher
theta-e air moves in, otherwise airmass destabilizes in the
afternoon with CAPES increasing to 1000-2000 J/kg in the interior.
Expect a few t-storms developing in the interior in the afternoon
but lack of synoptic forcing will likely limit areal coverage. Given
high KI and PWATs and marginal deep layer shear, locally heavy
rainfall will be the primary threat from any t-storms that develop
but a wet microburst is always possible in environments with high
PWATs and CAPES exceeding 1000 J/kg.

Cold front approaches Fri night with theta-e ridge axis and elevated
instability in place so threat of showers and t-storms will
continue Fri night.

Saturday...

It appears cold front may get hung up near the south coast Sat and
there is some uncertainty with how quickly drier air moves in from
the north. It is possible showers may linger into the morning
depending on timing, especially near the coast. Otherwise the trend
should be for skies becoming partly sunny and gradually turning less
humid in the afternoon but higher dewpoints will probably linger
near the coast. Cooler mid level temps lagging to the north and west
so a warm day expected with high into the low and mid 80s.

Sunday...

Will have to watch remnants of tropical moisture to the south. Latest
guidance keeps this south of New Eng but close enough that it could
bring wet weather to SNE. If it remains to the south, expect
seasonably warm temps with comfortable humidity levels.

Monday and Tuesday...

Mid level trof approaches from the west which will lead to increased
risk of showers and isold t-storms but timing and amplitude of
shortwave energy is uncertain. Temps likely trending cooler.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

Before 00z...High confidence. WSW flow gusting between 20-25 kts
area wide. Mainly VFR with isolated MVFR between BDL and HYA and
points south due to hit or miss -TSRA. Stratus and fog will
continue over the outer Cape and Islands with vsbys less than 1
mile.

Tonight...High confidence. Improving conditions to VFR for Cape
and Islands. Winds becoming light.

Thursday...High confidence. VFR. Winds generally light but
backing to the south. Low confidence on sea-breezes along the
E-coast.

Thursday night...Moderate confidence. CIGs lowering and
thickening, potentially to MVFR, as South winds increase along
with -RA chances. Low chance of iso -TSRA.

KBOS Terminal...Sea-breeze possible Thursday. VFR for the entire
TAF period.

KBDL Terminal...High confidence. VFR. A stray -TSRA is possible
after 19z.

Outlook /Friday through Sunday/...

Friday into Friday night...Moderate confidence.
Some MVFR/IFR cigs/vsbys possible early Fri, otherwise VFR but brief
lower conditions possible in any showers/t-storms in the afternoon
and evening. MVFR/IFR stratus and patchy fog developing Fri night.

Saturday...Moderate confidence.
MVFR/IFR may linger into the morning, especially near the coast,
otherwise trend should be for improving conditions from north to
south.

Sunday...Moderate confidence. Mainly VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

1000 AM Update...

Winds appear to mix out just enough early this afternoon across
Boston Harbor and Narragansett Bay to issue a SCA for wind
gusts 25 kts.

Previous Discussion...

Another cold front will sweep the waters late today into tonight
ahead of which there is the possibility of showers and thunder-
storms, while in all likelihood some locations seeing gusts up
to 25 kts. Seas remain heightened on the outer waters around 5
to 6 feet. Behind the front, high pressure settles in with winds
becoming light enough to allow sea-breezes for Thursday and
wave action to diminish. Winds veering S, will see wet- weather
return to the region as a warm front lifts N across the area.

Outlook /Friday through Sunday/...High confidence.

Friday...S/SW gusts to 25 kt expected to develop over Boston Harbor
and Narragansett Bay where best mixing. Some of the higher gusts may
spill into the nearshore waters but lighter winds outer waters. Seas
building to 5 ft over the outer waters.

Saturday...Expect SW winds mainly below SCA but ow risk for G25 kt
lingering. 5 ft seas lingering over the southern waters.

Sunday...Winds and seas below SCA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ230-
     232>234-236.
     Small Craft Advisory until 11 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 2 AM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...Dunten
SHORT TERM...Sipprell
LONG TERM...KJC
AVIATION...KJC/Dunten
MARINE...KJC/Sipprell
Hazardous weather outlook, Jun 21, 3:52 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
352 PM EDT Wed Jun 21 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-222000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
352 PM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Low risk of a few strong thunderstorms with gusty winds this
afternoon, mainly south of the Mass Pike.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low risk for isolated severe thunderstorms on Friday. Primary issue
would be heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-222000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
352 PM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 21, 3:44 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
344 PM EDT WED JUN 21 2017

CTZ002-212045-
Hartford CT-
344 PM EDT WED JUN 21 2017

...Strong Thunderstorm Approaching Western Hartford County...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Norfolk, in Litchfield County, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will accompany this
storm as it reaches Hartford County.

This strong thunderstorm will be near...
  Hartland around 415 PM EDT.
  Granby and Canton around 435 PM EDT.
  Simsbury and East Granby around 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4204 7301 4204 7282 4200 7281 4200 7277
      4183 7279 4186 7295 4189 7294 4190 7291
      4197 7289 4197 7303
TIME...MOT...LOC 1943Z 283DEG 19KT 4200 7317

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:44 PM EDTSpecial Weather StatementBOX61 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.